In mathematics, especially convex analysis, the recession cone of a set is a cone containing all vectors such that recedes in that direction. That is, the set extends outward in all the directions given by the recession cone.
Given a nonempty set for some vector space , then the recession cone is given by
If is additionally a convex set then the recession cone can equivalently be defined by
If is a nonempty closed convex set then the recession cone can equivalently be defined as
- for any choice of 
- If is a nonempty set then .
- If is a nonempty convex set then is a convex cone.
- If is a nonempty closed convex subset of a finite-dimensional Hausdorff space (e.g. ), then if and only if is bounded.
- If is a nonempty set then where the sum denotes Minkowski addition.
Relation to asymptotic cone
The asymptotic cone for is defined by
By the definition it can easily be shown that 
In a finite-dimensional space, then it can be shown that if is nonempty, closed and convex. In infinite-dimensional spaces, then the relation between asymptotic cones and recession cones is more complicated, with properties for their equivalence summarized in.
Sum of closed sets
- Dieudonné's theorem: Let nonempty closed convex sets a locally convex space, if either or is locally compact and is a linear subspace, then is closed.
- Let nonempty closed convex sets such that for any then , then is closed.
- Rockafellar, R. Tyrrell (1997) . Convex Analysis. Princeton, NJ: Princeton University Press. pp. 60–76. ISBN 978-0-691-01586-6.
- Borwein, Jonathan; Lewis, Adrian (2006). Convex Analysis and Nonlinear Optimization: Theory and Examples (2 ed.). Springer. ISBN 978-0-387-29570-1.
- Zălinescu, Constantin (2002). Convex analysis in general vector spaces. River Edge, NJ: World Scientific Publishing Co., Inc. pp. 6–7. ISBN 981-238-067-1. MR 1921556.
- Kim C. Border. "Sums of sets, etc." (pdf). Retrieved March 7, 2012.
- Alfred Auslender; M. Teboulle (2003). Asymptotic cones and functions in optimization and variational inequalities. Springer. pp. 25–80. ISBN 978-0-387-95520-9.
- Zălinescu, Constantin (1993). "Recession cones and asymptotically compact sets". Journal of Optimization Theory and Applications (Springer Netherlands) 77 (1): 209–220. doi:10.1007/bf00940787. ISSN 0022-3239.
- J. Dieudonné (1966). "Sur la séparation des ensembles convexes". Math. Ann. 163.